Hi fellow sufferers-
I wanted to drop by and share my story and difficulties in detail in hopes I share some more obscure problems, to find if people deal with those as well. In the meantime I will be reading all of this great thread created by Indy. If you go back to my post history you will notice I haven't visited much recently aside from a few post accutane updates regarding my perceived hair loss (from my recollection). It's now been just about 4 years since I took my final pill of Accutane (6 months of I think 40-60mg) and I am a light dude. I had the typical side effects most people deal with during the treatment, but seeing my face and body clear was so refreshing. In retrospect I have notice the decline of a number of things in my health the years following immediately after (1st, 2nd yrs).
Fast forwarding to today, I'm halfway to 25 years old. The physiological and mental problems I currently deal with are very debilitating. Unfortunately, many of us share these problems. I will outline the problems I currently deal with that I believe is caused by the toxicty or strongly influenced by the drug.
Severe dry eye, photophobia
When I got contacts at age 18 it really changed my confidence and made me a more outgoing, happy person. As of pretty much last Winter my eyes are no longer able to handle wearing soft contact lenses. Because of this I've reverted back to glasses and my confidence has decreased because my eyes are still always irritated. I have an extreme sensitivity to light. I'm constantly squinting because of the lack of moisture (MGD probably) in my eyes. I believe accutane could have shrunk glands or caused inflammation that affects my meibomian glands. I've had multiple schirmer's tests with fair results, opthamolists don't know what the deal is. Took restasis two courses (1 3 month which I stopped due to irritation when wearing lenses, only to find out my doc never told me they can't be mixed). Second one lasted nearly 6 months and an opthamologist took me off it. Might as well since I don't trust it long term.
I am currently researching demodex mites as a cause of blepharitis and going to be starting a rigorous treatment in hopes of improving my eye health, and eventually I am seeking a scleral lens fitting. I recommend looking into demodex because it could be more prevalent in accutane patients with weakened immune systems.
Dry mouth, nasal passage and throat
Mouth is pretty much constantly dry. I cannot speak for very long before having to force saliva out to keep my speech somewhat normal. My nose is always dry and feels inflamed inside the nostrils, restricting breathing. Throat is clenched and feels dry, irritated very often. In regards to my mouth, my teeth are also very sensitive and often feel as though they are throbbing even when I am not consuming any food or beverage. I'm worried about losing enamel and tooth decay from the lack of saliva in my mouth. Also to note my teeth and scleras are very slightly discolred (blueish/yellow). Potentially caused by long course of minocycline preceding the course of tane.
Recent gastrointestinal issues
Since around September I've been hit with difficulties in my digestive and gastrointestonal system. Very frequent bloating, from constipation and incomplete evacuation to sometimes the urge to use the restroom 4-5 times a day. Because of this I've developed internal hemmorhoids which I have been trying to deal with as well. My stomach feels weak. After many meals now (even with a new healthy diet) I don't really feel too well. Uncomfortable, feels like my body is struggling just to break down the food and get it through my system. As someone that has never dealt with 'stomach aches' even after eating terrible food, or consuming plenty of alcohol, this is not fun to deal wtith.
There was a point about 2 years ago where I was actually feeling pretty well. I was exercising routinely (weightlifting) and consuming protein powders and stuff like that. Put on weight, was eating plenty, had enough energy to keep me going. Granted I do recall some joint pains, cranial pressure while lifting, etc. I was in the best physical shape of my life. After starting my first real job in March of 2012 I have been, for the most part, inactive. Hardly do anything more than scattered body weight exercises. Little to no running. It's a bad idea to become so inactive and I definitely believe my job complicates my problems even further, ranging from back pains, fatigue, and eye strain/dryness. I've been taking a natural product by terry naturally called Adrenaplex in hopes that it may give me a boost. I need to get properly tested for adrenal fatigue, however.
Changes in personality, emotions
I'm sure this is partly due to my physiological problems, but my overall state-of-mind is not good. My position in life is great, but I am not very happy. I can't help but believe it's large-in-part due to all of these issues occurring inside my body, but I've developed a wider range of anxiety issues - primarily social. I have always wanted to be liked my whole life, but I never let myself get in the way as much as I do now. I have high anxiety in many social situations accompanied by self-consciousness and confidence issues.
I went from a kid and teenager who always wanted to be doing something to a young man that more often comes up with excuses to avoid various social situations. I often feel as though I am out of body, perceiving myself in a very negative light which ranges from judging my appearance to my actions. This in turn leads to people (probably) being turned off. My paranoia is also helping my type this paragraph. The physiological problems are quite the weight on me.
other various effects
-pitted nails w/ apparent change in veins under them (signals some sort of problem)
-poor blood circulation (ice-cold extremeties)
-change in hair texture and slight thinning (changed from wavy to curly, experienced T.E. while on accutane)
-potential intracranial hypertension
-more frequent allergic skin reactions resulting in strange bumps (often on forehead and chin)
-inflammation throughout body and thickening of skin
-feelings resembling mild arthritis in hand/fingers
-as noted on the first page, i've also experienced multiple occurrences of sickness (hangover) ready to vomit for ages and it seems like i have little bile in my gallbladder. Obviously liver related and i'm sure it affects my intestines.
Told the derm that prescribed my accutane about my dryness problems and my belief it is linked to Accutane. Well, you know her answer there. Did suggest srojens syndrome which I received a blood test for (came back normal). Yeah, in her mind it's totally possible for a young guy to get srojens-like symptoms randomly. I wasn't convinced from a blood test so I eventually saw a rheumatoligist for also. I had more tests, thyroid tests, all came back normal from what I heard. He didn't acknowledge the possibility of the Accutane idea until I pestered him on my second (and last) visit to research it in his spare time and call me back. The best he had to offer me was the assurance I would have to deal with these problems for life and sent a prescription to the pharmacy in my name "Evoxac" which I, in my head, kindly said fuck you and of course never got it.
I've seen an ENT about my problems and to her eye nothing looked wrong. She however did agree with me that accutane could be the culprit. Although it was little consolation, I was happy she wasn't thick-skinned enough to believe it had no impact on my body. I've also visited 4 eye doctors, 1 optometrist, 2 opthlamologist and 1 doc that specializes in various eye conditions. No thanks to them I have been treating my eye problems independently. I do a warm compress at least two times per day (check out gel masks that make this easier), lid scrubs and now I will be trying tea tree products to keep my eyes extra clean. I also have plugs in both of my tear ducts that don't really do shit.
Sorry for such an awfully long post. I still have more to share, believe it or not. I hope at least a few people can read this and give me their thoughts or share or mutual problems. I have a list of natural supplements I take, a rather good diet (i need to keep improving).......until next time. Just wanted to say that this medication was not what I thought it was. I gave it praise and it brought me fleeting happiness for clearing my skin. I'd rather have acne than feel like I am walking dead every day (no pun intended).
Edited by volcom3453, 06 January 2014 - 10:37 PM.